Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 1, NWS Midland/Odessa, TX

April 13, 2019Reagan County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Apr 13, 2019, 3:59 AM CDT for Reagan County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 13, 2019, 3:59 AM CDT (08:59 UTC)
Expired
Apr 13, 2019, 6:30 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Reagan County, TX

The radar

The Midland/Odessa radar (KMAF), 100 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 9.0 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
3570 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

045 
WGUS54 KMAF 130859
FFWMAF
TXC383-131130-
/O.NEW.KMAF.FF.W.0001.190413T0859Z-190413T1130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
359 AM CDT Sat Apr 13 2019

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  Southern Reagan County in western Texas...

* Until 630 AM CDT.

* At 358 AM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has 
  already fallen and an additional inch is expected. 

* Some locations that will experience flooding include...
  Big Lake, Reagan County Airport, Best and Stiles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3108 10177 3137 10177 3146 10127 3108 10127

$$

49

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 13, 2:55 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Apr 13, 2:55 AM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
255 AM CDT Sat Apr 13 2019

.DISCUSSION...
Cold front has moved to west of Pecos to near Sheffield with a
broad surface low in srn Pecos Co. with warm front east from
Pecos Co into Crockett Co and a short dryline extends south into
the Big Bend. Tstms within steep LR's/strong wind shear environment
have increased in coverage with an attendant severe/large hail
threat. Local heavy rain is a concern too with some high
resolution data suggestion some cells capable of amounts of 1-2".
Convection is largely being driven by jet/sharp upper trough to
sw and w, respectively. Severe wx threat will mostly have ended
(moved east) by around 12Z, however precip will remain likely as
there will be a good set-up (moist cold pool in mid-levels) for
wrap around SHRA through the day, even SN above 7KFT in GDP Mtns?
Thickness cooling/clouds/precip/winds will all make for an especially
cool day today. Highs temps will range from the M40s in far NE
CWFA to M50s in the SE-NM/wrn PB and 70-77 along the Rio Grande.
Light winds and dry air will make for a cool morning Sunday and a
brief light freeze is possible, parts of Lea/Gaines Co. are the
favored areas. Areas that are expected to be the coldest have not
had a full green-up and we will hold off on the issuance of a
freeze watch, but highlights (SPS) may be needed Sun AM for parts
of Lea/Gaines Co.. Dry air/sunshine/SW winds around 10 mph will
facilitate temps warming back into the M70s for most areas on
Sunday. Low-level thermal ridging amplifies Mon-Tue with high
temps shooting back up to well above normal. Models have come into
agreement that the upper low will pass to the north Wed PM. This
looks to be a favorable set-up for a yet another warm/dry
windy/very windy day. An assocd cold front will be just off to the
north around 00Z/Thur and will move south through CWFA by 12Z/Thur.
Northerly mid-level flow will persist Thur-Fri suggesting cool
temps ahead a warm up next Sat.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     49  35  72  50 /  60  10   0   0
Carlsbad                       58  36  77  48 /  30  10   0   0
Dryden                         70  42  79  52 /  20   0   0   0
Fort Stockton                  61  38  77  53 /  20   0   0   0
Guadalupe Pass                 54  37  71  53 /  20  10   0   0
Hobbs                          47  32  73  46 /  50  10   0   0
Marfa                          61  31  75  43 /  10   0   0   0
Midland Intl Airport           51  36  74  51 /  50  10   0   0
Odessa                         51  35  74  50 /  40  10   0   0
Wink                           58  35  77  47 /  30  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, Apr 13, 3:22 AM CDT, 37 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
322 AM CDT Sat Apr 13 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-140830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
322 AM CDT Sat Apr 13 2019 /222 AM MDT Sat Apr 13 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Thunderstorms are expected this morning, especially across the
Permian Basin and Trans Pecos. There is a slight risk that some
storms will become severe, capable of producing large hail and
damaging winds. The threat of severe storms will end by mid morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability of widespread hazard weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 13, 2:11 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
211 AM CDT Sat Apr 13 2019

TXZ061-062-068-069-075-130800-
Midland TX-Pecos TX-Crane TX-Ector TX-Upton TX-
211 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...
SOUTHEASTERN ECTOR...SOUTHWESTERN MIDLAND...CRANE AND NORTHWESTERN
UPTON COUNTIES UNTIL 300 AM CDT...

At 210 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Crane, moving northeast at 50 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Odessa, Crane, West Odessa, Penwell, Crane County Airport, Imperial,
Pleasant Farms and Cordona Lake.

This includes Interstate 20 between mile markers 101 and 115.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
western and southwestern Texas.

LAT...LON 3110 10255 3126 10278 3190 10253 3157 10188
TIME...MOT...LOC 0710Z 227DEG 43KT 3130 10254

29
Special weather statement, Apr 13, 2:43 AM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
243 AM CDT Sat Apr 13 2019

TXZ053-130830-
Mitchell TX-
243 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR MITCHELL COUNTY UNTIL 330 AM
CDT...

At 243 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Lake Colorado City State Park, or 17 miles
southwest of Colorado City, moving north at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Colorado City, Colorado City Airport, Lake Colorado City, Champion
Creek Reservoir, Lake Colorado City State Park, Westbrook, Cuthbert
and Buford.

This includes Interstate 20 between mile markers 198 and 224.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
western Texas.

LAT...LON 3209 10083 3209 10115 3232 10117 3252 10117
      3252 10070
TIME...MOT...LOC 0743Z 174DEG 28KT 3218 10101

29
Special weather statement, Apr 13, 3:00 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
300 AM CDT Sat Apr 13 2019

TXZ061-062-068-069-130845-
Midland TX-Crane TX-Ector TX-Upton TX-
300 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...MIDLAND...
NORTHEASTERN CRANE AND NORTHERN UPTON COUNTIES UNTIL 345 AM CDT...

At 259 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Crane, moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Midland, Odessa, Crane, Midland International Air and Space Port,
Cotton Flat, Midkiff, Crane County Airport, Warfield, Skywest Airport
and Pleasant Farms.

This includes Interstate 20 between mile markers 118 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
western Texas.

LAT...LON 3127 10215 3145 10244 3208 10229 3181 10178
      3155 10177
TIME...MOT...LOC 0759Z 218DEG 34KT 3145 10222

29
Local storm report, Apr 13, 3:28 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
328 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 AM     HAIL             IRAAN                   30.91N 101.90W
04/13/2019  E1.75 INCH       PECOS              TX   PUBLIC

            TIME ESTIMATED FROM RADAR. REPORT RELAYED BY LOCAL MEDIA
            VIA TWITTER

&&

JULIE.PHILLIPSON
Special weather statement, Apr 13, 3:42 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
342 AM CDT Sat Apr 13 2019

TXZ069-070-130930-
Reagan TX-Upton TX-
342 AM CDT Sat Apr 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR REAGAN AND EASTERN UPTON COUNTIES
UNTIL 430 AM CDT...

At 340 AM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Rankin, moving northeast at 30 mph. Other strong
storms were near Big Lake.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Big Lake, Rankin, Reagan County Airport, Best, Stiles and Midkiff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Severe Thunderstorm Watch remains in effect until 900 AM CDT for
western Texas.

LAT...LON 3108 10193 3164 10206 3164 10171 3162 10127
      3108 10127
TIME...MOT...LOC 0840Z 225DEG 26KT 3118 10175

49
Local storm report, Apr 13, 3:58 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
358 AM CDT SAT APR 13 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             BIG LAKE                31.19N 101.46W
04/13/2019  E2.00 INCH       REAGAN             TX   PUBLIC

            TIME ESTIMATED FROM RADAR. REPORT RELAYED BY LOCAL MEDIA
            VIA TWITTER

&&

JULIE.PHILLIPSON

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 11:45 PM CDTSpecial Weather StatementMAFWard45 min
Apr 13, 12:18 AM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Apr 13, 12:27 AM CDTSpecial Weather StatementMAFCrane48 min
Apr 13, 12:28 AM CDTSpecial Weather StatementMAFWinkler47 min
Apr 13, 12:30 AM CDTSpecial Weather StatementMAF45 min
Apr 13, 12:37 AM CDTSevere Thunderstorm WarningMAFPecos38 min
Apr 13, 12:41 AM CDTSpecial Weather StatementMAFWard49 min
Apr 13, 1:11 AM CDTSevere Thunderstorm WarningMAFPecos49 min
Apr 13, 1:46 AM CDTAreal Flood AdvisoryMAFCrane, Pecos, Ward3 hr
Apr 13, 2:06 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 13, 2:11 AM CDTSpecial Weather StatementMAFCrane, Ector49 min
Apr 13, 2:43 AM CDTSpecial Weather StatementMAFMitchell47 min
Apr 13, 2:48 AM CDTSevere Thunderstorm WarningMAFReagan57 min
Apr 13, 3:00 AM CDTSpecial Weather StatementMAFMidland, Upton45 min
Apr 13, 3:28 AM CDTAreal Flood AdvisoryMAFReagan, Upton2 hr
Apr 13, 3:42 AM CDTSpecial Weather StatementMAFReagan48 min
Apr 13, 3:52 AM CDTAreal Flood AdvisoryMAFAndrews113 min
Apr 13, 5:16 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Apr 13, 5:22 AM CDTAreal Flood AdvisoryMAFDawson, Gaines, Martin3 hr
Apr 13, 6:36 AM CDTAreal Flood AdvisoryMAFReagan114 min
Apr 13, 6:39 AM CDTAreal Flood AdvisoryMAFAndrews2 hr
Apr 13, 7:39 AM CDTAreal Flood AdvisoryMAFBorden, Howard3 hr

Nearby

Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.